Vomiting in a child with epilepsy

 
print

Author:
Question
A 4½ years old boy presented with vomiting for 3 days. He has epilepsy since 1½ years of age and has an episode of seizure once in 15 days. He was on carbamazepine and phenytoin for the same. Carbamazepine had been increased to 45 mg/kg/day since past 1 week. There is no jaundice, pain in the abdomen. On examination, there is no significant finding. Serum drug level of Carbamazepine was 11.6 (Normal = 4-12), Serum phenytoin was low. Liver transaminases were normal. The child was treated with anti-emetics, ranitidine, and antacids but vomiting did not subside.
Expert Opinion :
In this child, vomiting could be due to gastritis (? drug induced), drug-induced hepatitis or drug toxicity. Since liver transaminases were normal, drug-induced hepatitis seems to be unlikely. Though phenytoin drug levels are low, carbamazepine drug levels are high normal range and could be the cause of vomiting. The child was subsequently shifted to ox-carbamazepine following which there was no episode of vomiting.
Answer Discussion :
B
bill dawson
bubble
carbamazepine toxicity, may not tolerate the high normal range.
7 months ago
A
Azeem Walele
bubble
carbamazepine toxicity. the low phenytoin is probably due to enzyme induction. antiemetics etc increase tegretol levels. The blood result is probably spurious
7 months ago

View More Comments
ask a doctor
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0